Hail, Buchanan
- When
- April 6, 11:17 PM EST
- Where
- Buchanan County, 1.65 mi E of Hurley
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.420, -82.000
A cold front passing through the area on the evening of April 6th resulted in widespread showers and a few instances of thunderstorms. A storm developed in Buchanan County just after midnight on the 7th, which resulted in one inch hail near the town of Hurley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front passing through the area on the evening of April 6th resulted in widespread showers and a few instances of thunderstorms. A storm developed in Buchanan County just after midnight on the 7th, which resulted in one inch hail near the town of Hurley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 6, 9:19 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1019 PM EDT Wed Apr 6 2022 .SYNOPSIS... Showers and isolated thunderstorms tonight as a cold front passes through the region. A large upper level trough crosses Friday through Saturday. && .NEAR TERM /THROUGH THURSDAY/... As of 955 PM Wednesday... Showers and isolated thunderstorms are currently affecting the region as a cold front moves through the area. The main impacts with any storms this evening have been gusty winds and brief heavy downpours. A few strong storms remain possible across the south and east over the next few hours, but in general, the convective aspect for the region will continue to diminish, with scattered rain showers being the main story for the rest of tonight. Some patchy fog is also possible in spots. Updated temperatures, dew points, cloud cover, and PoPs for tonight to match the current trends. The rest of the forecast remains on track. As of 210 PM Wednesday... A surface low developing over western West Virginia will be the focus for showers and thunderstorms late this afternoon and evening. The main challenge in the near term forecast is pinpointing areas where strong to severe thunderstorms develop. No change was made for isolated severe storms, which continue to highlight the southern most counties of West Virginia and western counties of Virginia. Showers and isolated thunderstorm activity is expected to develop during the latter part of the afternoon as upper level short waves ride upstream of a ridge that is flattening out as it moves from Virginia to the Atlantic. A surface low will develop near Huntington in response to the short waves. The the trough axis will extend toward Logan and southward. This is the area where the strongest storms are likely to develop. Otherwise, thunderstorm activity is possible along the front moving in from the west during the evening hours. Light rain will continue through the early morning hours then diminish from the west as a shortwave ridge moves across in its wake. A few showers are possible tomorrow as a broad trof remains in control with temperatures near normals. Winds will generally be from the west with gusts during the late morning and afternoon. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 155 PM Wednesday... Cold air aloft (M30C at H500) associated with a slow moving mainly barotropic 'bowling ball' low over the Upper Great Lakes will setup steep lapse rates for much of the day Friday with widespread instability showers expected. Surface dew points above freezing along with forecast vertical profiles would suggest a most likely precipitation type of rain across the lower elevations with some graupel in any heavier showers, some of which will likely produce at least occasional lightning. In the mountains, any heavier showers during the day could produce some snow mixing with graupel, which would melt on contact. After dark any lingering snow showers could produce some minor accumulations. Similar conditions are expected Saturday as cold air remains overhead as the bowling ball low opens into an open wave, but drying and cooling low levels should keep instability showers a little less widespread and less likely to produce charge separation necessary for lightning - will cap PoPs at numerous and thunder at isolated. With the aforementioned lower dew points and surface temperatures, could see a few flakes surviving to the surface in any heavier showers across the lower elevations. In the mountains, mainly snow showers are expected with some light accumulations possible. Showers gradually taper off and become confined to the mountains heading into Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 155 PM Wednesday... Transient ridging builds Sunday and lingers into Monday keeping precipitation chances at bay amid a strong warming trend with daytime highs across the lowlands by Monday poking back into the 70s. Unsettled weather looks to return Tuesday through the end of the work week as moist southwesterly flow increases ahead of eventual cold frontal passage Thursday night into Friday. Based on current overnight timing of frontal passage, severe weather is not anticipated. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... As of 810 PM Wednesday... Scattered showers and isolated thunderstorms are currently moving through the area. Activity will continue to slowly progress eastward through the overnight, with the best chance of an isolated thunderstorm being across the south and east over the next few hours. MVFR VSBY restrictions will be possible under any heavier showers, with brief IFR possible in any thunderstorms. Additionally, CIGs will lower into MVFR over the next few hours, with IFR possible at BKW/CKB/EKN later tonight. Shower chances will linger through the overnight at BKW/CRW/CKB/EKN. Some patchy fog cannot be ruled out. Shower chances will continue early during the day on Thursday at BKW/CKB/EKN. A few isolated showers will then be possible area-wide during the afternoon. BKW/CKB/EKN will have some lingering restrictions early, before returning to VFR by late morning or early afternoon. Gusty winds will be possible through the early portion of tonight, gradually calming and transitioning from southerly to W/WNW. Flow then becomes SW/WSW towards dawn and for the remainder of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of restrictions in ceilings and visibilities could vary. Some patchy fog may occur tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 04/07/22 UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 EDT 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY H H H H H M M M M M L H HTS CONSISTENCY H H H M M M H H M M H H BKW CONSISTENCY H M H H H H H M H H H M EKN CONSISTENCY H H H H M M H M H M H H PKB CONSISTENCY M H H H H M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z FRIDAY... Brief IFR in rain and showers across the higher terrain Friday, becoming possible across the low terrain by Saturday morning. IFR continuing in the mountains in snow showers through Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/JP/GW NEAR TERM...KH/GW SHORT TERM...JP LONG TERM...JP AVIATION...GW
Hazardous Weather Outlook National Weather Service Charleston WV 1032 PM EDT Wed Apr 6 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-080245- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1032 PM EDT Wed Apr 6 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GW
Special Weather Statement
National Weather Service Charleston WV
659 PM EDT Wed Apr 6 2022
KYZ105-OHZ087-WVZ005-006-013>015-026-062345-
Lawrence KY-Lawrence OH-Boone WV-Kanawha WV-Lincoln WV-Wayne WV-
Cabell WV-Putnam WV-
659 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of east central
Lawrence, southeastern Lawrence, Cabell, west central Kanawha,
Putnam, Lincoln, Wayne and northwestern Boone Counties through 745 PM
EDT...
At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunlow, or 10 miles east of Louisa, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Huntington, Nitro, Winfield, Wayne, Hamlin, Chesapeake,
Proctorville, Beech Fork State Park, Jefferson, South Charleston, St.
Albans, Dunbar, Hurricane, Barboursville, Milton, Eleanor, Poca,
Ranger and Harts.
This includes the following highways...
Interstate 64 in West Virginia between mile markers 8 and 54.
Route 119 between mile markers 54 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 8257 3860 8240 3845 8208 3866 8190
3867 8183 3817 8162 3793 8247 3797 8259
TIME...MOT...LOC 2259Z 246DEG 39KT 3805 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
758 PM EDT Wed Apr 6 2022
WVZ024-025-070045-
Logan WV-Mingo WV-
758 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of central Mingo and
southern Logan Counties through 845 PM EDT...
At 757 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delbarton, or near Williamson, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williamson, Man, Delbarton, Mallory, Amherstdale-Robinette, Red
Jacket, Chattaroy, Aflex, Holden, Matewan, Chauncey, Switzer, Pie,
Bruno, Blair, Varney, Amherstdale-Robine and Sarah Ann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 8216 3762 8218 3765 8218 3765 8219
3763 8219 3763 8221 3765 8223 3766 8227
3770 8230 3792 8179 3788 8177 3787 8178
3785 8176 3776 8172 3775 8176 3770 8170
3768 8174 3767 8179 3765 8180 3763 8211
TIME...MOT...LOC 2357Z 252DEG 33KT 3768 8217
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Wed Apr 6 2022
WVZ005-013-024>026-070045-
Boone WV-Lincoln WV-Logan WV-Mingo WV-Wayne WV-
759 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of northwestern Mingo,
southwestern Lincoln, northwestern Logan, southeastern Wayne and west
central Boone Counties through 845 PM EDT...
At 759 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hode, or 8 miles east of Inez, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chapmanville, Spurlockville, Gill, Harts, Mitchell Heights,
Wilsondale, Crum, Mud and Breeden.
This includes Route 119 between mile markers 30 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 8201 3792 8186 3784 8241 3786 8242
3787 8241 3787 8242 3788 8242 3791 8246
3791 8247 3792 8247 3792 8248
TIME...MOT...LOC 2359Z 245DEG 36KT 3791 8239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
845 PM EDT Wed Apr 6 2022
WVZ025-026-515-517-070130-
Northwest Raleigh WV-Boone WV-Logan WV-Northwest Fayette WV-
845 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of northwestern
Raleigh, east central Logan, southwestern Fayette and southeastern
Boone Counties through 930 PM EDT...
At 845 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bald Knob, or 17 miles southeast of Madison, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Hill, Mount Hope, Bradley, Bald Knob, Piney View,
Amherstdale-Robinette, Powellton, Pax, Naoma, Arnett, Dorothy,
Stickney and Artie.
This includes the following highways...
West Virginia Turnpike between mile markers 50 and 66.
Route 19 between mile markers 3 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3785 8177 3799 8145 3797 8144 3797 8138
3803 8136 3808 8125 3801 8115 3790 8110
3788 8112 3778 8159 3779 8161 3778 8164
3777 8169 3776 8171 3777 8173
TIME...MOT...LOC 0045Z 248DEG 35KT 3784 8163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
918 PM EDT Wed Apr 6 2022
KYZ105-WVZ005-006-013-070215-
Lawrence KY-Lincoln WV-Wayne WV-Cabell WV-
918 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of southeastern
Lawrence, south central Cabell, northwestern Lincoln and central
Wayne Counties through 1015 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm over
Milo, or near Inez, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamlin, Ranger, East Lynn Lake, Kiahsville, Dunlow, Harts, West
Hamlin, Crum, Clifford, Glenhayes, Branchland, Salt Rock, Palermo,
East Lynn, Genoa and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3834 8229 3832 8205 3815 8204 3789 8243
3791 8246 3790 8247 3792 8248 3793 8250
3794 8249 3796 8253 3795 8258 3793 8258
3792 8260 3789 8260 3788 8261 3790 8270
TIME...MOT...LOC 0118Z 224DEG 46KT 3792 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
1004 PM EDT Wed Apr 6 2022
WVZ006-008-013>016-070230-
Jackson WV-Roane WV-Kanawha WV-Lincoln WV-Cabell WV-Putnam WV-
1004 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of east central Cabell,
northwestern Kanawha, Putnam, north central Lincoln, southwestern
Roane and southeastern Jackson Counties through 1030 PM EDT...
At 1004 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hurricane, or 7 miles west of Nitro, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Sissonville, Eleanor, Poca,
Cross Lanes, Kenna, Teays Valley, Culloden, Tornado, Bancroft, Statts
Mills, Sweetland, Given, Kentuck, Liberty and Fairplain.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 112 and 134.
Interstate 64 in West Virginia between mile markers 32 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3868 8181 3868 8177 3870 8179 3880 8169
3861 8145 3824 8203 3833 8215
TIME...MOT...LOC 0204Z 224DEG 49KT 3839 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 04:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008497.